A new study has pediatricians (including us) rethinking previous recommendations about acetaminophen and vaccinations.
Often, children get a slight fever after a vaccination. This is a normal response of the immune system, reacting to the presence of something new in the body. Physicians have long recommended taking acetaminophen before, and every four hours for the first 24 after a vaccination to prevent or reduce fever and make the child more comfortable.
The study, reported in The Lancet, finds that giving acetaminophen does indeed decrease fever after the vaccination. But there was an unexpected finding: acetaminophen appears also to reduce the effectiveness of the vaccine.
More studies are required, and the reasons behind this lowered effectiveness are not fully understood. However, for now we believe it is best NOT to give doses of acetaminophen right before or within the first 24 hours after the vaccine. If, though, your child exhibits a fever of 101º or above, or experiences soreness, then it’s okay to give a small amount to ease those symptoms.
Speaking of amounts, Tylenol and other makers/distributors of acetaminophen have recently changed the concentration of their product for infants. It’s now the SAME as the concentration for children, but the dosage is of course smaller. So be sure not to use a medicine dropper from an old infant Tylenol bottle with the new infant Tylenol concentration.
Always check dosing instructions on any over the counter medication.
Stay healthy, and don’t forget to keep your immunizations up to date!
© 2013, Melissa Bane Sevier